Format

Send to:

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 1992 Feb 20;326(8):501-6.

The use of beta-agonists and the risk of death and near death from asthma.

Author information

  • 1Department of Epidemiology and Biostatistics, Montreal General Hospital, Canada.

Abstract

BACKGROUND:

Morbidity and mortality from asthma appear to be increasing, and it has been suggested that medications used to treat asthma are contributing to this trend. We investigated a possible association between death or near death from asthma and the regular use of beta 2-agonist bronchodilators.

METHODS:

Using linked health insurance data bases from Saskatchewan, Canada, we conducted a matched case-control study of subjects drawn from a cohort of 12,301 patients for whom asthma medications had been prescribed between 1978 and 1987. We matched 129 case patients who had fatal or near-fatal asthma with 655 controls (who had received medications for asthma but had not had fatal or near-fatal events) with respect to region of residence, age, receipt of social assistance, and previous hospitalization for asthma.

RESULTS:

The use of beta-agonists administered by a metered-dose inhaler was associated with an increased risk of death from asthma (odds ratio, 2.6 per canister per month; 95 percent confidence interval, 1.7 to 3.9) and of death or near death from asthma, considered together (odds ratio, 1.9; 95 percent confidence interval, 1.6 to 2.4). For death from asthma, use of the beta-agonist fenoterol was associated with an odds ratio of 5.4 per canister, as compared with 2.4 for the beta-agonist albuterol. On a microgram-equivalent basis, the odds ratio for this outcome with fenoterol was 2.3, as compared with 2.4 with albuterol.

CONCLUSIONS:

An increased risk of death or near death from asthma was associated with the regular use of inhaled beta 2-agonist bronchodilators, especially fenoterol. Regardless of whether beta-agonists are directly responsible for these adverse effects or are simply a marker for more severe asthma, heavy use of these agents should alert clinicians that it is necessary to reevaluate the patient's condition.

Comment in

PMID:
1346340
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk